Canada. Berlex Canada Inc., in consultation with Health Canada, has revised the Product Monograph for lepirudin (REFLUDAN), indicated for anticoagulation in patients with heparin induced thrombocytopenia (HIT) and associated thromboembolic disease in order to prevent further thromboembolic complications. As of April 25, 2005, the product monograph has been updated with the following information:
• Serious thrombotic events can occur in HIT patients. Caution should be exercised in the timing of drug administration during the transition period between discontinuing parenteral anticoagulation therapy, such as lepirudin (REFLUDAN), and starting oral anticoagulation.
• Coumarin derivatives should only be initiated when platelet counts are normalizing. The intended maintenance dose should be started with no loading dose. To avoid prothrombotic effects when initiating coumarin, lepirudin (REFLUDAN) should be continued for 4 to 5 days and discontinued when the International Normalized Ratio (INR) stabilizes within the desired target range.
In a letter to health professionals, Berlex Canada Inc. writes that 'coumarin therapy be avoided during acute HIT and only be initiated after a substantial recovery of the platelet count has occurred. This is based on current scientific knowledge of coumarin-induced hypercoagulability during initiation of vitamin K antagonists, as presented in the literature. There is one published case report of venous limb gangrene involving a lepirudin-treated patient in the US'.
Notice to hospitals from Berlex Canada Inc., 9 June 2005 (http://www.hc-sc.gc.ca).